How can one relieve phantom itching in amputated limbs?
I'm a military veteran who had to get my right arm amputated during my last tour of duty. Now, even though I have no right arm, I feel a terrible itching where my arm should be. How can I stop this itch in my 'phantom arm'?
First I'm taking my hat off to your sacrifice for our country. Phantom arm pain (or itching) is a well documented and severe problem that amputees often face every day. Unfortunately there are no miracle cures that work in everyone. However we do have treatment options that occasionally can have magnificent results. This is an issue that can be addressed with your primary care physician who will be well equipped to go over the best options with you in the context of you personal past medical history. Phantom limb symptoms come from the fact that the nerve that once served your arm is alive and will send singles improperly to your brain. There are several drugs that we use frequently that can help. One class is the tricyclic antidepressants which have been shown to improve this type of symptom. Another class is the anticonvulsants (anti - seizure) medications. Probably the most widely used drug in this class is a prescription only drug called gabapentin (AKA Neurontin). This drug acts to calm down the overactive nerve that is improperly sending signals. Newer agents such as Pregabalin (Lyrica) have also been used. One of these two drug classes are probably where you doctor will start in treating this condition. I hope you start feeling better.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.